Alert archive / Florida / Severe Thunderstorm Warnings in 1994

Severe Thunderstorm Warning 29, NWS Melbourne, FL

May 3, 1994Indian River County, Osceola County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at May 3, 1994, 6:58 PM EDT for Indian River County, Osceola County, Florida. It was in force for 62 min.

The area

The counties it named.

The facts

Issued
May 3, 1994, 6:58 PM EDT (22:58 UTC)
Expired
May 3, 1994, 8:00 PM EDT
In force
62 min
Issued by
NWS Melbourne, FL
Area
Whole counties

Counties Indian River County, FL, Osceola County, FL

The radar

The Melbourne radar (KMLB), 33 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 11.0 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 1994-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1882 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 1994-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1882 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
560 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
1.2
Supercell composite
5.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLB 032259 RRA
SVRMLB
FLC097-061-040000-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
658 PM EDT TUE MAY 3 1994
 
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  800 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN CENTRAL FLORIDA
 
   ...SOUTHERN OSCEOLA COUNTY
 
IN EAST CENTRAL FLORIDA
 
   ...INDIAN RIVER COUNTY
 
 
 
 
AT 700 PM...WEATHER RADAR AT MELBOURNE INDICATED A SEVERE
THUNDERSTORM...1 MILE NORTH OF YEEHAW JUNCTION. THE STORM WAS MOVING
SOUTHEAST AT 5 MPH AND WILL AFFECT THE BLUE CYPRESS LAKE AREA OF INDIAN
RIVER COUNTY BY 715 PM.
 
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF A STRONG BUILDING. HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 2:18 PM EDT, 4 hours 40 minutes earlier.

Area forecast discussion, May 3, 2:18 PM EDT, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
210 PM EDT TUE MAY 3 1994

LATEST SWOMCD HAS REINFORCED MY THINKING. ATMSPHR UNSTBL OVR C
FL...BUT THIS AM ANALYSIS SHOWS UPR DFLNC FROM S MS ACRS N FL PNHNDL.
THIS IN VICINITY OF ADVCTN OF CLDR AIR AXIS 5OO MB FROM JAN TO TBW.
MIN VALS TO -14 DEG C. ALTHOUGH DYNAMICS NOT OVRLY IMPRSSV OUR AREA...
CAN NOT RULE OUT EFFECTS OF 75 + KT WINDS 300 MB ABOVE. BNDRY INTERACT
IN LOW LVLS MAY BE SUFFICIENT TO AID IN LO LVL INFLOW FOR FEW SVR.
VIL VALS ALREADY ABOVE 50 KG/M2 WITH TRW WCFL.

@1...VOLUSIA
@2...LAKE SEMINOLE ORANGE OSCEOLA
@3...BREVARD INDIAN RIVER OKEECHOBEE MARTIN ST LUCIE

MCO 069/089 068/087 068  442
DAB 067/088 0660/084 067  442
MLB 072/087 070/086 070  442

MLB...NONE

RES

In the hours before

Special weather statement, May 3, 3:13 PM EDT, 3 hours 45 minutes before
FLZ040-032015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DAYTONA BEACH FL
313 PM EDT TUE MAY 3 1994

...STRONG THUNDERSTORM OVER SOUTHERN MARION COUNTY...

NATIONAL WEATHER SERVICE RADAR INDICATED A STRONG TUNDERSTORM 5 MILES
SOUTH OF OCALA MOVING NORTHEAST AT 15 MPH.  A MARION COUNTY STORM
SPOTTER REPORTED 0.78 INCHES OF RAIN IN A HALF AN HOUR AND PEA SIZE
HAIL WITH THIS STORM.

AT SIGNS OF AN IMPENDING STORM...TOWERING THUNDERHEADS...DARKENING
SKIES...LIGHTNING AND INCREASING WINDS...MOVE TO A PLACE OF SAFETY.
TUNE IN NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION FOR
THE LATEST WEATHER INFORMATION.
Special weather statement, May 3, 3:14 PM EDT, 3 hours 44 minutes before
FLZ040-032015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DAYTONA BEACH FL
313 PM EDT TUE MAY 3 1994

...STRONG THUNDERSTORM OVER SOUTHERN MARION COUNTY...

NATIONAL WEATHER SERVICE RADAR INDICATED A STRONG TUNDERSTORM 5 MILES
SOUTH OF OCALA MOVING NORTHEAST AT 15 MPH.  A MARION COUNTY STORM
SPOTTER REPORTED 0.78 INCHES OF RAIN IN A HALF AN HOUR AND PEA SIZE
HAIL WITH THIS STORM.

AT SIGNS OF AN IMPENDING STORM...TOWERING THUNDERHEADS...PDARKENING
SKIES...LIGHTNING AND INCREASING WINDS...MOVE TO A PLACE OF SAFETY.
TUNE IN NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION FOR
THE LATEST WEATHER INFORMATION.
Special weather statement, May 3, 4:25 PM EDT, 2 hours 33 minutes before
FLZ045-053-032130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
425 PM EDT TUE MAY 3 1994

...DEVELOPMENT OF STRONG THUNDERSTORMS POSSIBLE ACROSS ORANGE AND
OSCEOLA COUNTIES...

AT 420 PM...WEATHER RADAR AT MELBOURNE INDICATED STRONG
THUNDERSTORMS FROM LAKE APOPKA TO JUST WEST OF EPCOT. AS THESE
THUNDERSTORMS MOVE EAST AT 10 MPH SHOULD CONTINUE TO INCREASE IN
INTENSITY. RESIDENTS OF ORANGE COUNTY AND OSCEOLA COUNTIES SHOULD
BE PREPARED FOR HAIL...DEADLY LIGHTNING AND EXTREMELY HEAVY
RAINFALL.
Special weather statement, May 3, 4:25 PM EDT, 2 hours 33 minutes before
FLZ045-053-032130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
425 PM EDT TUE MAY 3 1994

...DEVELOPMENT OF STRONG THUNDERSTORMS POSSIBLE ACROSS ORANGE AND
OSCEOLA COUNTIES...

AT 420 PM...WEATHER RADAR AT MELBOURNE INDICATED STRONG
THUNDERSTORMS FROM LAKE APOPKA TO JUST WEST OF EPCOT. AS THESE
THUNDERSTORMS MOVE EAST AT 10 MPH SHOULD CONTINUE TO INCREASE IN
INTENSITY. RESIDENTS OF ORANGE COUNTY AND OSCEOLA COUNTIES SHOULD
BE PREPARED FOR HAIL...DEADLY LIGHTNING AND EXTREMELY HEAVY
RAINFALL.
Special weather statement, May 3, 5:01 PM EDT, 1 hour 57 minutes before
FLZ059-032205-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
501 PM EDT TUE MAY 3 1994

...STRONG THUNDERSTORM JUST WEST OF WALTON...

AT 500 PM...WEATHER RADAR AT MELBOURNE INDICATED A STRONG
THUNDERSTORM OVER ST. LUCIE COUNTY FROM WHITE CITY TO WALTON. THE
THUNDERSTORM MOVING LITTLE. SMALL HAIL...VERY HEAVY RAINFALL AND
FREQUENT LIGHTNING ARE LIKELY WITH THIS STORM.

IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A
STORM APPROACHES. MOTORISTS SHOULD REMAIN ALERT FOR REDUCED
VISIBILITIES DURING HEAVY RAIN. SOME STREETS MAY FLOOD QUICKLY.

SPRATT
Special weather statement, May 3, 5:02 PM EDT, 1 hour 56 minutes before
FLZ059-032205-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
501 PM EDT TUE MAY 3 1994

...STRONG THUNDERSTORM JUST WEST OF WALTON...

AT 500 PM...WEATHER RADAR AT MELBOURNE INDICATED A STRONG
THUNDERSTORM OVER ST. LUCIE COUNTY FROM WHITE CITY TO WALTON. THE
THUNDERSTORM MOVING LITTLE. SMALL HAIL...VERY HEAVY RAINFALL AND
FREQUENT LIGHTNING ARE LIKELY WITH THIS STORM.

IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A
STORM APPROACHES. MOTORISTS SHOULD REMAIN ALERT FOR REDUCED
VISIBILITIES DURING HEAVY RAIN. SOME STREETS MAY FLOOD QUICKLY.

SPRATT

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 2:45 PM EDTSevere Thunderstorm WarningMLBLake60 min
May 3, 3:24 PM EDTSevere Thunderstorm WarningMLBOrange36 min
May 3, 3:35 PM EDTSevere Thunderstorm WarningMLBFlagler55 min
May 3, 4:28 PM EDTSevere Thunderstorm WarningMLBBrevard29 min
May 3, 4:28 PM EDTSevere Thunderstorm WarningMLBOrange62 min
May 3, 4:50 PM EDTSevere Thunderstorm WarningMLBOsceola40 min
May 3, 4:54 PM EDTSevere Thunderstorm WarningMLBFlagler66 min
May 3, 5:33 PM EDTSevere Thunderstorm WarningMLBOsceola42 min
May 3, 5:59 PM EDTSevere Thunderstorm WarningMLBPalm Beach61 min
May 3, 6:01 PM EDTSevere Thunderstorm WarningMLBFlagler29 min
May 3, 6:19 PM EDTSevere Thunderstorm WarningMLBOsceola41 min
May 3, 6:48 PM EDTTornado WarningMLBVolusia42 min
May 3, 6:54 PM EDTSevere Thunderstorm WarningMLBMartin, Okeechobee51 min

Nearby

Severe Thunderstorm Warnings in Florida, 1994Every severe thunderstorm warning in 1994

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.